Hail, St. Joseph
- When
- June 13, 12:05 PM EST to 12:06 PM EST
- Where
- St. Joseph County, 2.76 mi N of Gilmer Park
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.640, -86.300
A lake breeze developed and worked inland, providing the focus for widely scattered thunderstorm development. Storms were pulse in nature with cell intensification aided at times by boundary interactions or mergers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A lake breeze developed and worked inland, providing the focus for widely scattered thunderstorm development. Storms were pulse in nature with cell intensification aided at times by boundary interactions or mergers. Isolated damage reports were received. Video footage of a possible gustnado was received in the Milford area in Kosciusko county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 5:50 AM EST, 6 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 650 AM EDT Tue Jun 13 2017 .SYNOPSIS... Issued at 420 PM EDT Mon Jun 12 2017 It will be another hot day with afternoon highs around 90. There will be some temporary relief with scattered showers and thunderstorms, especially late this afternoon and evening and again on Wednesday through Thursday. By the weekend, temperatures will be closer to normal, but still feature periodic chances for rain. && .SHORT TERM...(Today and Tonight) Issued at 425 AM EDT Tue Jun 13 2017 Expansive outflow from prior southeast WI/northern Lower MI Mesoscale convective system continues to drape through southern CWA at this time. In wake strong mixed layer CIN should delay convection until later this afternoon. However in the far southern CWA, erosion of lesser CIN quickly beyond 12 UTC, along with low level convergence along boundary and subtle DCVA and will provide at least slight mention for potential convection development this morning. Anticipate strong destabilization of airmass across CWA by mid afternoon with thermal ridge laid out e-w through southern Great Lakes with 2500-3500 j/kg MLCIN with negligible deep layer shear /5- 15 kts/ favoring multiple pulse/short-lived convective cells. Best timeframe appears late afternoon/early evening as backdoor cold front/enhanced by marine layer push to provide focus/initiation. Gradual downtrend in coverage/potential through the night, especially across northeastern CWA within more deeply scoured postfrontal regime. && .LONG TERM...(Wednesday through Monday) Issued at 425 AM EDT Tue Jun 13 2017 Primary destabilization and stronger mid level flow supports severe potential well upstream on Wed from northeast WI into northern MO. Still unable to rule out some low end probabilistic- wise for severe storms Wed afternoon/evening with secondary area of moderately strong destabilization to lee of Lake MI southward through CWA. With apex of midlevel ridge shunted eastward in deference to strong system over eastern MT lifting northeast into Manitoba, at least some uptick in deep layer shear /20 to 25 kts/ should aid storm organization. Presence of boundary that will begin to lift northeast in the evening along with certain parameters such as low lcl heights and higher/low end notable 150-200 m2/s2 0- 3km helicity along retreating warm front could be sufficient for a few severe events and will have to watch as mesoscale intricacies unfold later. Thereafter little change with cold front sweeping eastward. Should organized convection lead to overturn/ stabilization suspect only non severe convective potential on Thu. Able to continue dry period Thu night until Fri afternoon with some diurnally driven chances ahead of next frontal boundary. Better chances appear to be Sat afternoon into Sun as upstream trof sharpens. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 650 AM EDT Tue Jun 13 2017 Primarily VFR conditions expected today but increasing low level moisture will support SCT showers and thunderstorms as atmosphere destabilizes this afternoon. Pulse convection expected with little forcing or shear to aid organization. Timing therefore remains difficult. Still expect highest coverage during/just after peak diurnal heating but some minor adjustments earlier or later may be necessary. Some concern for fog/BR development Wednesday morning given light winds and potential rain today. However...confidence is much too low to include in the TAF's at this time range. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EDT Tue Jun 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, especially this afternoon and evening. A few storms may have small hail and localized wind gusts to 50 mph. Maximum afternoon heat index values will reach into the middle 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and damaging wind gusts possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-141030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, primarily this afternoon and evening. A few storms could have wind gusts to 30 knots and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and wind gusts to 50 knots possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
1246 PM EDT TUE JUN 13 2017
INZ004-131715-
St. Joseph-
1246 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...
At 1246 PM EDT, a strong thunderstorm was located near South Bend.
the storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, New
Carlisle, Roseland, Indian Village, Lydick, Chain-o-lakes and
Crumstown.
This includes Interstate 80 in Indiana between mile markers 69 and
80.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4176 8627 4176 8619 4157 8616 4157 8644
4174 8648
TIME...MOT...LOC 1646Z 260DEG 4KT 4166 8637
NWSThe Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
10 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
The public reported hail to the size of nickels fell for around 5 minutes.
Local media reported lightning struck a tree, injuring a person standing next to it.
Amateur radio operators reported a few small tree limbs were blown down, as was a few signs of unknown size.
Amateur radio operators estimated wind gusts to 60 mph. No signs of damage in the area.
Emergency management officials reported small to medium size trees were blown down onto fencing along Old 27. As a result, some cattle got loose, but were rounded up without incident.
The public reported minor roof damage to a Dairy Queen on State Route 13, north of State Route 114.
Emergency management officials reported multiple trees down in the area.
Emergency management officials reported tree damage on River Road.
Emergency management officials reported power lines down on West County Road 700 South between 850 West and 900 West.
Emergency management officials reported tree damage on County Road 500 South, just west of State Route 5. Trees were reported to be large and healthy.
Law enforcement officials reported a large tree was blown down. DOWN.
Trained spotters reported trees and power lines down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707527, 707528, 707529, 707530, 707532, 707531, 707534, 707545, 707537, 707538, 707539, 707540, 707541, 707542, 707543, 707544.